Hail, Coke
- When
- July 29, 5:59 PM CST
- Where
- Coke County, Silver
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.070, -100.680
Widely scattered showers and thunderstorms developed along the eastern edge of a weak upper level low that was situated over the Big Bend region. These storms then drifted into portions of the northern Concho Valley, where quarter size hail was reported in far northern Coke county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Widely scattered showers and thunderstorms developed along the eastern edge of a weak upper level low that was situated over the Big Bend region. These storms then drifted into portions of the northern Concho Valley, where quarter size hail was reported in far northern Coke county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 29, 5:40 PM CST, 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 640 PM CDT TUE JUL 29 2008 .DISCUSSION... AN UPPER-LEVEL TROUGH OF LOW PRESSURE...ALONG WITH AN ASSOCIATED SURFACE TROUGH OF LOW PRESSURE...MAY PRODUCE SHOWERS AND THUNDERSTORMS ACROSS WEST CENTRAL TEXAS TONIGHT AND TOMORROW. THUS...SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS MAINLY THE WESTERN HALF OF WEST CENTRAL TEXAS THIS EVENING. SEE POTENTIAL AVIATION IMPACTS BELOW. && .AVIATION... EXPECT VFR CONDITIONS TO DOMINATE WEST CENTRAL TEXAS FOR THE NEXT 24 HOURS. THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT WILL BE ALONG AND NORTH OF A LINE FROM STERLING CITY TO BROWNWOOD. AS THE SURFACE TROUGH OF LOW PRESSURE MOVES SOUTHEAST ACROSS WEST CENTRAL TEXAS LATER TONIGHT...THIS BEST-CHANCE AREA FOR SHOWER AND THUNDERSTORM DEVELOPMENT WILL SLOWLY MOVE TOWARD THE SOUTHEAST AS WELL AND DEEPER INTO WEST CENTRAL TEXAS. TIMING OF THIS MOVEMENT IS SOMEWHAT UNCERTAIN. THUS...STRATUS MAY RETURN TO SOME OF THE SOUTHEASTERN PORTIONS OF WEST CENTRAL TEXAS...MAINLY THE NORTHWEST HILL COUNTRY. IF STRATUS DOES EDGE INTO THIS AREA...WATCH FOR MVFR CEILINGS WITH BASES AROUND 2500 FEET ABOVE GROUND LEVEL. THE POTENTIAL FOR ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF WEST CENTRAL TEXAS TOMORROW. 23/HUBER && .PREV DISCUSSION... /ISSUED 316 PM CDT TUE JUL 29 2008/ SHORT TERM... TEMPS ARE MUCH COOLER TODAY COMPARED TO YESTERDAYS HIGHS GENERALLY IN THE 103 TO 106 RANGE. TEMPS HAVE REBOUNDED NICELY THIS AFTERNOON TO THE LOW TO MID 90S ACROSS THE BIG COUNTRY FROM THE MORNING CONVECTION...WITH TEMPS IN THE UPPER 90S FURTHER SOUTH IN THE AREAS WHERE THE INFLUENCE FROM MORNING PRECIP/CLOUD COVER WAS ONLY MINIMAL. LOW LEVEL MOISTURE IS MORE PRONOUNCED THIS AFTERNOON...EVIDENCE OF DEWPOINTS REMAINING IN THE MID 50S TO LOW 60S. WV IMAGERY SHOWS THE DEEP MOISTURE AXIS NOW LOCATED ACROSS WEST CENTRAL TEXAS...WHICH IS CO-LOCATED WITH A WEAK 500 MB TROUGH AXIS WHICH EXTENDS FROM CENTRAL KS SW TO THE BIG BEND REGION OF THE RIO GRANDE ACCORDING TO 12Z SOUNDINGS. WITH THE LOW AND MID LEVEL MOISTURE IN PLACE...ALONG WITH RESIDUAL OUTFLOW BOUNDARIES FROM THIS MORNINGS CONVECTION AND LLJ OF 20 TO 20 KTS...DO EXPECT WIDER COVERAGE OF PRECIP OVERNIGHT. HAVE EXPANDED SLIGHT CHANCE POPS ACROSS ALL OF THE CWFA FOR TONIGHT...WITH CHANCE POPS ACROSS THE CONCHO VALLEY...BIG COUNTRY...AND HEARTLAND. OVERNIGHT LOWS TONIGHT WILL LIKELY BE IN THE MID TO UPPER 70S. AFTERNOON HIGHS WILL BE SIMILAR TO TODAY...WITH UPPER 90S AND A FEW 100 EXPECTED. SOME AREAS MAY BE A FEW DEGREES COOLER IN REGIONS WHERE PRECIP OCCURS AND CLOUDS PERSIST LONGER. LONG TERM... EXPECT THE TAIL END OF THE WEAK TROUGH TO STALL OUT AND BECOME ORIENTED MORE EAST-WEST ACROSS MUCH OF THE SOUTHERN U.S. INTO TEXAS. WILL KEEP SLIGHT CHANCE POPS IN THROUGH FRIDAY MORNING WITH THE BEST RIDGING TAKING PLACE TO THE NORTH AND WEST OF THE CWFA. HAVE KEPT TEMPS IN THE UPPER 90S TO AROUND 100 FOR AFTERNOON HIGHS SINCE WE EXPECT ENOUGH TIME FOR RECOVERY FROM THE MORNING CONVECTION. FOR THE WEEKEND INTO EARLY NEXT WEEK...EXPECT THE UPPER LEVEL RIDGE TO DEVELOP OVER THE CENTRAL PLAINS BY SATURDAY. THIS WILL ALLOW TEMPS TO CONTINUE IN THE UPPER 90S AND LOW 100S. NOT EXPECTING TEMPS AS HIGH AS WE HAVE SEEN THE LAST COUPLE DAYS SINCE THE CENTER OF THE RIDGE IS FORECAST TO CENTERED FURTHER NORTH...ALLOWING FOR MORE EASTERLY FLOW ACROSS TEXAS. HAVE ALSO KEPT POPS LOW SINCE THERE ARE NO SIGNIFICANT DISTURBANCES EXPECTED ACROSS OUR CWFA PAST FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 76 98 76 100 75 / 40 30 20 20 20 SAN ANGELO 75 99 74 98 73 / 30 30 20 20 20 JUNCTION 73 97 72 96 72 / 20 20 20 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 23/HUBER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 335 PM CDT TUE JUL 29 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-300945- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 335 PM CDT TUE JUL 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE A CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY THROUGH TONIGHT ACROSS WEST CENTRAL TEXAS. HOWEVER...ANY STORMS THAT DO DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THERE WILL BE A CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY THROUGH WEDNESDAY THOUGH THURSDAY NIGHT ACROSS PORTIONS OF WEST CENTRAL TEXAS. HOWEVER...ANY STORMS THAT DO DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 11/KEISER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 634 PM CDT TUE JUL 29 2008 TXZ065-300030- COKE TX- 634 PM CDT TUE JUL 29 2008 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 730 PM CDT FOR COKE COUNTY... AT 634 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 3 MILES SOUTHEAST OF SILVER...OR ABOUT 14 MILES NORTHWEST OF ROBERT LEE...MOVING EAST AT 11 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... SPENCE RESERVOIR NEAR PAINT CREEK RECREATION AREA BY 705 PM CDT SANCO BY 715 PM CDT ROBERT LEE BY 730 PM CDT DIME SIZE HAIL AND WIND GUSTS TO 45 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
The San Angelo radar (KSJT), 80 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117042.